Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Sep 29, 1999, 7:01 PM EDT for Patrick County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1999, 7:01 PM EDT (23:01 UTC)
- Expired
- Sep 29, 1999, 8:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 292301 RRA TORRNK VAC141-300000- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 701 PM EDT WED SEP 29 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... PATRICK COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 800 PM EDT. * AT 701 PM EDT... LAW ENFORCEMENT REPORTED A TORNADO 20 MILES NORTHEAST OF MT AIRY OR 5 MILES SOUTHWEST OF BUFFALO RIDGE... MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE... BUFFALO RIDGE... WOOLWINE... CHARITY... << CALL TO ACTION >> A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! .END/KK/SPN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 29, 2:10 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 29, 2:10 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT WED SEP 29 1999 17Z SFC ANALYSIS SHOWS CD FNT EXTENDING FROM LOW OVER LAKE ERIE SOUTH THROUGH LEX TO CUMBERLAND PLATEAU IN TN. KRNK 88D SHOWS BATCH OF RAIN GETTING READY TO EXIT ERN CWA WITH SCT TO BKN SHRA/TSRA ELSEWHERE. RADAR COMPOSITE OF ERN U.S. SHOWS LINE OF TSRA ALG AND AHEAD OF FNT IN CNTL AND ERN KY WITH LESS COVERAGE FURTHER SOUTH IN TN. MAIN S/W ON WV CURRENTLY OVER WRN IL AND FURTHER NORTH THAN MODELS DEPICTING. THIS WILL HAVE AN EFFECT ON PCPN COVERAGE THIS EVENING AND EARLY TONIGHT. BELIEVE BST POOL OF MOISTURE CONVERGENCE WILL BE IN NRN HALF OF CWA AND UPPER DIVERGENCE. THIS DEFINES EVENING CONCERN FOR FFA...WHICH ATTM DOES NOT APPEAR TO BE THE WAY TO GO. WILL LET SHORT TERM FORECASTS COVER POTENTIAL FOR LOCALIZED SMALL STREAM FLOODING CONCERNS IF ANY. FNT SHOULD PICK UP SPEED AS LOW SHOOTS OFF TO THE NORTHEAST INTO NY TONIGHT. NEXT CONCERN IS HIGH WINDS FOR LATE TONIGHT AFTER FNT MOVES THROUGH. LOW LEVEL FLOW TURNS NW ONCE FNT MOVES ACRS AND MODELS ARE PROGGING 30 TO 40 KNOT WINDS AT 850 FOR MUCH OF THE AREA WITH UP TO 30 KNOTS DOWN AT 925 MB AND BL. FEEL THAT A HIGH WIND ADVISORY WOULD BE THE WAY GO FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MTNS INCLUDING THE NEW RIVER VALLEY. THE HIGH WINDS WILL BE DURING A SMALL WINDOW OF TIME FROM AFTER 06Z TO JUST B4 NOON THURSDAY. PLAN ON GOING CATEGORICAL FOR ERN HALF OF CWA IN VA...AND ACRS SE WV WITH LIKELY FURTHER SOUTH. WILL INVESTIGATE RADAR B4 ISSUING ZONES AND MAY MAKE CHANGES AT LAST MINUTE DEPENDING ON COVERAGE. BEST CAA IS LATE TONIGHT WITH NEUTRAL ADVECTION THU AFTN. THINK NGM MOS MAY BE TOO HIGH ON TEMPS FOR THURSDAY AND AM LEANING TOWARD FAN NUMBERS. HIGH PRESSURE TO KEEP US DRY THROUGH FRIDAY AND INTO THE WEEKEND BEFORE TROPICAL MOISTURE WORKS NORTH AGAIN TOWARD SRN APPLACHIANS LATE MONDAY GIVING US A CHANCE OF RAIN AS DEPICTED BY MRF AND NOGAPS. CALL WITH ANY COMMENTS/SUGGESTIONS. THANKS FOR THE COORD...LWX...AKQ...RLX...GSP. .RNK VA...HIGH WIND ADVISORY FOR AREAS ALONG AND WEST OF BLUE RIDGE LATE TONIGHT AND THURSDAY MORNING. WV...HIGH WIND ADVISORY FOR SE WV LATE TONIGHT AND THURSDAY MORNING. NC...HIGH WIND ADVISORY FOR NRN MTNS LATE TONIGHT AND THURSDAY MORNING. WHP
In the hours before
Local storm report, Sep 29, 6:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
635 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM MT AIRY NC WIND DAMAGE
09/29/99 SURRY TREES DOWN IN MT AIRY
AREA.
0630 PM MT AIRY NC TORNADO
09/29/99 SURRY EMERGENCY SERVICES
DIRECTOR AND SHERIFF
REPORTED A TORNADO TOUCH
DOWN ON MC BRIDGE ROAD
AREA BRING POWER LINES
DOWN AND DEBREE.
PMCLocal storm report, Sep 29, 6:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
635 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM MT AIRY NC WIND DAMAGE
09/29/99 SURRY TREES DOWN IN MT AIRY
AREA.
0630 PM MT AIRY NC TORNADO
09/29/99 SURRY EMERGENCY SERVICES
DIRECTOR AND SHERIFF
REPORTED A TORNADO TOUCH
DOWN ON MC BRIDGE ROAD
AREA BRING POWER LINES
DOWN AND DEBREE.
PMCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 4:05 PM EDT | Flash Flood Warning | RNK | Amherst | 5 hr |
| Sep 29, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 63 min |
| Sep 29, 7:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 48 min |
| Sep 29, 7:14 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 5 hr |
Nearby
Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.